Alert archive / Michigan / Beach Hazards Statements in 2024
Beach Hazards Statement 2, NWS Marquette, MI
NWS Marquette, MI issued this beach hazards statement at May 26, 2024, 10:01 PM EDT for Alger County, Marquette County, Michigan. It took effect at May 27, 2024, 8:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- May 26, 2024, 10:01 PM EDT (02:01 UTC)
- In effect from
- May 27, 2024, 8:00 AM EDT
- Expired
- May 27, 2024, 10:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Marquette, MI
Counties Alger County, MI, Marquette County, MI
The radar
The Marquette radar (KMQT), 37 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.0 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 522 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 397 m²/s²
- 0-3 km storm-relative helicity
- 701 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
084 WHUS43 KMQT 270201 CFWMQT Coastal Hazard Message National Weather Service Marquette MI 1001 PM EDT Sun May 26 2024 MIZ005-006-280200- /O.NEW.KMQT.BH.S.0002.240527T1200Z-240528T0200Z/ Marquette-Alger- 1001 PM EDT Sun May 26 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT MONDAY THROUGH MONDAY EVENING... * WHAT...Dangerous swimming conditions are expected due to high wave action and strong rip currents. * WHERE...Marquette and Alger Counties. * WHEN...From 8 AM EDT Monday through Monday evening. * IMPACTS...High wave action and dangerous currents will lead to life threatening swimming conditions. Waves in rapid succession can tire swimmers quickly. * ADDITIONAL DETAILS...Current related fatalities and rescues in the past have occurred due to similar wave conditions at locations listed below: For Marquette County: Middle Bay north of Presque Isle and at Little Presque Isle. For Alger County: The Au Train River mouth at Au Train, the exposed regions of Grand Marais Harbor, and Pictured Rocks National Lakeshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ TAP
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at May 26, 7:44 PM EDT, 2 hours 17 minutes earlier. Its key messages:
- Light rain increases this afternoon and evening ahead of a low pressure system then becomes steady tonight through Monday morning. Rainfall amounts >1 inch are possible by Monday evening, mainly east half.
- Below normal temperatures for the first half of the week, followed by a drying trend midweek. Areas of frost expected Thursday morning.
Area forecast discussion, May 26, 7:44 PM EDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Marquette MI 744 PM EDT Sun May 26 2024 .KEY MESSAGES... - Light rain increases this afternoon and evening ahead of a low pressure system then becomes steady tonight through Monday morning. Rainfall amounts >1 inch are possible by Monday evening, mainly east half. - Below normal temperatures for the first half of the week, followed by a drying trend midweek. Areas of frost expected Thursday morning. && .SHORT TERM /THROUGH MONDAY NIGHT/... Issued at 409 PM EDT Sun May 26 2024 Sunshine filtered through mid/upper level cloudiness warmed temperatures into the upper 60s/low 70s across most of the area early this afternoon amidst light east winds. However, clouds have thickened and temps have already started to cool as of 4 PM. Radar returns are increasing, but light rain only just began at Land O Lakes about 45 minutes ago with the remainder of the area staying dry through ~3 pm. The recent rain report is associated with a band of reflectivity lifting north across Iron/Marquette Counties that also gave our office the first raindrops of the event at 345 PM. Satellite and radar imagery show a well-developed comma head structure over Wisconsin that is tracking our way. Extrapolating recent radar imagery suggests out western tier of counties will miss out on this rainfall. While most of the rain is expected to be stratiform, there are a few embedded convective elements/lightning strikes in the vicinity of the cold front extending southeast from near Green Bay, WI to near Kalamazoo, MI at 4 PM. SPC mesoanalysis indicated MUCAPE values of 100-300 J/kg across the eastern UP at 3 PM that when combined with strong synoptic forcing should be sufficient for a few rumbles of thunder. Potential for fog tonight into Monday is arguably more hazardous than the potential for weak thunderstorms. The combination of warm dew points, cold lake water temps, rainfall, and cyclonic flow all favor fog formation tonight especially for locations that typically benefit from northerly upslope flow off Lake Superior. Dreary conditions appear slow to clear on Memorial Day with steady rain lingering most of the day across the east. Steady rain ends Monday night as the low pressure tracks into Quebec, but rain shower chances increase late as the next disturbance approaches. This disturbance is much less organized and has considerably less moisture to work with suggesting mainly dry conditions Monday night into Tuesday. && .LONG TERM /TUESDAY THROUGH SUNDAY/... Issued at 409 PM EDT Sun May 26 2024 The well-advertised low pressure system lifts northeast over Ontario on Memorial Day then over Quebec on Monday night. Steady rain will be ongoing across eastern and portions of central Upper Michigan Monday morning that gradually shifts east away from the UP by Tuesday morning. Clouds, rain, and a northerly breeze off Lake Superior will make for an unpleasant day especially across eastern Upper Michigan. As rain chances end with that system, a decaying upper level low tracks southeast leading to renewed rain chances and on Tuesday, but amounts should be light. Chilly Canadian high pressure builds across the area Tuesday night and Wednesday leading to a multi-day stretch of dry weather. Patchy frost is possible across the west half Wednesday morning and across most of the area Thursday morning. A warming trend is expected from Thursday through the end of the week when the next system and associated rain chances approach the area. Starting at 12z Tuesday, the surface low will be over Quebec and tracking away from the area as the next disturbance begins moving across the western UP. The incoming system is weaker and has less moisture to work with, but broad troughing extending across Ontario and the Upper Great Lakes perpetuates cyclonic flow. The primary disturbance digs south from western Ontario toward the base of the trough over the Ohio Valley. Even though most of the energy passes to our south/west, the 500 mb low tracks closer to -if not directly over- Upper Michigan Tuesday afternoon/evening. Chilly upper level temperatures induce weak instability and scattered rain showers, especially when diurnal heating is maximized Tuesday afternoon. High pressure and a dry airmass build into the region Wednesday and should maintain mostly dry conditions through at least Friday morning. As the early week surface low pulls away, a cool airmass rotates into the region. Daytime temperatures Monday through Wednesday look to be in the 50s near Lake Superior and 60s farther south with overnight lows in the 40s and 30s. Frost is a concern for portions of the interior west Tuesday night and for most interior locations Wednesday night. Confidence is highest for Wednesday night when our internal model certainty tool indicates a 50% chance of falling below 35F for interior portions of Upper Michigan and some bias- corrected guidance cool temperatures to near or below freezing. While still possible Tuesday night across the western UP, timing of the drier air and potential for continued winds above 5 mph suggest radiating out may be more difficult. A lower chance for frost is also present across the eastern UP Thursday night. Dry and well- mixed soundings, particularly Wednesday and Thursday, could also lead to plummeting dewpoints and RH falling below 30% away from the lakeshores. A mitigating factor for the fire weather risk, in addition to fairly light winds, will be the widespread rain in the preceding days. Ridge axis builds into the region Thursday night while another trough presses out of the Rockies. Current thinking is for the surface high to be more stubborn than model blends give it credit for. Ensemble means shift the ridge axis across the area on Friday allowing for moisture return with a connection to the Gulf of Mexico by late on Friday. Rain chances increase along/ahead of a cold front currently scheduled for Saturday. && .AVIATION /00Z TAFS THROUGH 00Z TUESDAY/... Issued at 743 PM EDT Sun May 26 2024 Low pres over southern WI will track ene tonight. This low will bring shra to mainly central and eastern Upper MI. At IWD, although a few -shra are possible this evening, VFR will prevail. Late tonight/early Mon morning, developing upslope northerly winds may result in low MVFR cigs, perhaps IFR, developing as some fog/stratus is noted upstream over nw Lake Superior. Improvement back to VFR expected at IWD early Mon aftn. At CMX, -shra are possible at times tonight, but VFR will prevail until late night/early Mon morning. At that time, MVFR cigs should develop. MVFR cigs will then lift to VFR by evening, if not sooner. At SAW, expect VFR to continue with -shra developing toward 04Z. Overnight, the rainfall and upslope nne winds of 15-20kt will lead IFR cigs setting in and eventually IFR vis in BR as well. A period of LLWS is also possible overnight. IFR cigs should linger thru Mon aftn even though -shra diminish or end at SAW. && .MARINE... Issued at 409 PM EDT Sun May 26 2024 Main item of interest is a surface low that's tracking northeast across Lake Michigan and northern Lower Michigan tonight into Monday. Ahead of this system, light east-southeast winds are occurring across eastern and central portions of the lake with northeasterly flow across the western lake. Winds continue to back and increase through tonight as the Colorado low approaches. Previous model spread diminished today with the weaker and more southerly solutions winning out. The chance for gales across eastern Lake Superior has therefore decreased substantially for Monday. However, northeast winds increase to 15-25 kts tonight across Lake Superior then back northerly wind at 20 to 30 kts on Monday. The strongest winds are expected across the east half where our local tool indicates a 10% chance for a few gale force gusts. Stable conditions prevent mixing of the strongest winds to the lake surface, limiting significant wave heights to 4-7 ft. The low tracks northeast of Lake Superior Monday night with another disturbance prolonging northwesterly flow into Tuesday night. The pressure gradient gradually diminishes by Tuesday night allowing winds to fall below 20kts by Tuesday night. High pressure builds across the lake on Wednesday supporting light and variable winds and decreasing waves until Thursday midday, when light easterly to southeasterly flow at 5-15 kt re-establishes itself across the western lake, along with waves 1-3 ft. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...EK LONG TERM...EK AVIATION...Rolfson MARINE...EK
Hazardous weather outlook, May 26, 2:52 PM EDT, 7 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 252 PM EDT Sun May 26 2024 MIZ001>007-009>014-084-085-271900- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 252 PM EDT Sun May 26 2024 /152 PM CDT Sun May 26 2024/ This Hazardous Weather Outlook is for portions of central Upper Michigan and western Upper Michigan. .DAY ONE...Rest of Today and Tonight There is a slight chance of thunderstorms tonight, mainly east half. .DAYS TWO THROUGH SEVEN...Monday through Saturday A high swim risk is expected for Lake Superior beaches on Monday. Swimming should be avoided due to large waves and potential for dangerous rip currents. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-271900- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 252 PM EDT Sun May 26 2024 /152 PM CDT Sun May 26 2024/ This Hazardous Weather Outlook is for portions of Central Lake Superior...Eastern Lake Superior and Western Lake Superior. .DAY ONE...Rest of Today and Tonight There is a slight chance of thunderstorms across far eastern portions of the lake tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-271900- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 252 PM EDT Sun May 26 2024 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Rest of Today and Tonight There is a chance of thunderstorms tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. EK
Nearby
Beach Hazards Statements in Michigan, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.